Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Coming off of Zoloft after being medicated for 12 years.

Hello!
I have been taking Zoloft for around 12 years and I am almost 20 years old. My mother (and psychiatrist) medicated me at 7 years old for anxiety and panic attacks. At such a young age, I obviously didn't understand the seriousness of starting this medication and the impact it could have later on in my life and lasting effects it could cause in my body.  Having been told over and over again (mostly by my mom) that I NEED this medication to survive and function, I had never given a thought to discontinuing it. However, as I get older and do more research I am starting to realize that perhaps this is not good for my body. I have also seen a decline in the effectiveness of the medication over the past few years as I struggle more with anxiety and depression. Now for the past few months I have been determined that I should come off of this medication. Perhaps it is ill-advised (by myself), but I have been making an attempt to taper off the med. I haven't told anyone, especially not my mom. This is my second attempt at tapering off. The first time was a couple of months ago, I began tapering off but finals were coming up and I experienced an extremely bad breakout from a med that the dermatologist gave me. The added stress on top of tapering off the medication led me to become increasingly anxious and slight suicidal. Now while I am on break I have been attempting to taper off again. My emotions feel very dull, I get light headed and dizzy, I have a lot of anxious energy. If anyone has any kind of opinion or advice on my situation would feel extremely thankful! I really hope to be free from medication one day.
2 Responses
Avatar universal
What's your tapering schedule, and why aren't you doing this in concert with your psychiatrist?   At any rate, the taper should be as slow as you need to go -- you've been on this a long time, and of course, as you know now, should never have been put on such a drug at such a young age.  So in essence your brain has developed along with this drug, and it might be very hard for it to operate without the help of such a drug, if not this exact one.  Only time will tell that, and that can also happen to people who started as adults -- it's one of the lesser publicized downsides to taking these meds.  That's why the slow taper -- to give your brain the time it needs to adapt back to working naturally, which means dormant serotonin receptors have to awaken and function.  You might pick up a book called The Anti-Depressant Solution, which discusses how to come off these drugs.  
1 Comments
I haven't yet consulted with a psychiatrist because I am still living at home and my mom is pretty adamant about me remaining on medication, especially since I am living at home and a withdrawal could affect the whole family. But I also do not want to let her fears dictate my decisions as I have done for the entirety of my life.
Avatar universal
I haven't yet consulted with a psychiatrist because I am still living at home and my mom is pretty adamant about me remaining on medication, especially since I am living at home and a withdrawal could affect the whole family. But I also do not want to let her fears dictate my decisions as I have done for the entirety of my life.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?